Drought, Merrick
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Merrick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
March 2024 marked the fourth-consecutive month with near to (at least slightly) above normal precipitation across the majority of South Central Nebraska, allowing a gradual whittling away of drought conditions to continue. S.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
March 2024 marked the fourth-consecutive month with near to (at least slightly) above normal precipitation across the majority of South Central Nebraska, allowing a gradual whittling away of drought conditions to continue. Nonetheless, at least portions of eight of the 24 counties spent the entire month assigned Severe Drought (D2) by the U.S. Drought Monitor, while at least parts of seven other counties contained D2 for the majority of the month before improvement to Moderate Drought (D1) on the March 26th USDM issuance. March marked the 26th-consecutive month with at least D2 drought plaguing portions of the 24-county area. But focusing on the positive, March featured a continued reduction in the areal coverage of D2, as roughly 60% of the area measured at least slightly above normal precipitation in the form of both rain and snow (see below for more detailed monthly precipitation info). Focusing on March county-level USDM drought specifics, the month opened with roughly 63 percent of the 24-county area assigned drought categories ranging from D0 to D2, with a more detailed breakdown as follows: 1) D2 plagued roughly 42% of the 24-county area (almost entirely within counties along/east of Highway 281)...2) A narrow buffer zone of D1 flanked the western/southern fringes of the D2 (only comprising about 10% of the total domain)...3) A similarly-narrow swath of D0 ringed the western fringes of the D1 (only constituting about 8% of the area)...4) the remaining approximately 37% of South Central Nebraska (almost entirely west of Highway 281) was assigned drought-free D-nothing. Over the course of the month, the first three USDM updates featured almost no change whatsoever. However, a widespread rain/snow event between the 24th-26th brought a broad swath of 0.50-1.50 of liquid equivalent precipitation to much of the area, prompting a decent reduction in the areal coverage of D2, along with a slight reduction of D1/D0 along the western fringes of the drought zone (though this reduction of D2 prompted a necessary, corresponding increase in D1). In the wake of these welcomed changes, which slightly reduced the cumulative coverage of D0-D2 within South Central Nebraska from around 63% of the area to around 59%, the categorical breakdown at month's end stood as follows: 1) D2 coverage was roughly halved...now constituting only about 22% of the area (and completely within eastern counties along/east of Highway 14)...2) There was a corresponding increase in the areal coverage of D1 (now up to around 30% of the domain)...3) A very narrow buffer-zone of D0 flanked the western fringes of the D1 (only comprising roughly 7% of the total area)...4) the remaining approximately 41% of South Central Nebraska boasted drought-free D-nothing (still largely west of Highway 281).
Turning to March 2024 precipitation details, it was overall good news for the fourth-straight month. While not overly-wet by any means, nearly 60% of the 24-county area measured at least slightly above normal precipitation (meaning at least roughly 1.39), and almost just as importantly, nearly all places received at least half of their March normal (no locations acutely dry). Around 80% of South Central Nebraska tallied between 1-2 of total March precipitation...generally 70-140% of normal. The overall-wettest locations (greatest concentration of at least 2.00-2.50) were scattered throughout various pockets of counties along/west of Highway 281, while the overall-driest locales (greatest concentration of only 0.50-1.00) were largely found within the extreme western, southeastern and northeastern fringes of the area. Per around 120 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest monthly tallies featured: 3.01 five miles southwest of Arapahoe, 2.34 in Ravenna, 2.24 on the north side of Hastings and 2.09 four miles east of Red Cloud. Meanwhile, a few of the lowest March totals included: 0.56 near Chester, 0.70 in Hebron and Cambridge, and 0.74 near Hardy. On one final note, despite sites such as Central Nebraska Regional Airport (GRI) registering above normal precipitation for the fourth-straight month, long-term deficits were still very evident in the raw data, as GRI totaled only 53.70 over the three-year stretch from April 2021-March 2024...26.13 BELOW normal/67% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 29, 11:44 PM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1144 PM CST Thu Feb 29 2024 .KEY MESSAGES... - Fire weather is the main forecast concern over the coming days. See the fire weather section below for more information. - Above normal temperatures continue into the weekend. A cold front moves through Sunday into Monday, leading to more seasonable temperatures next week. - There is only a low chance (10-30%) for rain Sunday night. Better chances for rain (maybe mixed with snow) arrive in the latter half of next week into the following weekend. && .UPDATE... Issued at 801 PM CST Thu Feb 29 2024 Red Flag Warning for today has been allowed to expire. Relative humidities are slowly rising and winds are slowly decreasing, diminishing the risk for fire weather for the remainder of tonight. && .DISCUSSION... Issued at 326 PM CST Thu Feb 29 2024 Currently, strong south-southwest winds prevail across the area, with gusts commonly in the 30-40 MPH range. These winds will back off a bit this evening, but will still remain a bit breezy into the overnight as a fairly strong surface pressure gradient remains overhead. Clouds and low-level moisture will increase from the south tonight, associated with a shortwave currently over the southern Plains. Skies clear out again on Friday as this shortwave passes to our east. There is a fairly large range in expected temperatures. Eastern areas with more lingering moisture may "only" reach the low 60s, but the drier air in our west will may allow some spots to reach the mid 70s! South-southwest winds continue, but should be noticably lighter than today. The first weekend of March starts off pretty mild on Saturday, with highs in the upper 60s and low 70s (which is roughly 20 degrees above normal). An upper shortwave and associated cold front then approach the area from the northwest on Sunday, leading to stronger southwesterly winds ahead of the front (and northwesterly winds in its wake). There is only a low chance for light precipitation over northern portions of the area with this system Sunday night. Behind this system, we should see a cooling trend into next week. The trough has trended shallower with a more northerly on more recent deterministic model runs, potentially making the cooldown a bit less dramatic. Even so, ensembles still push temperatures back closer to climatology (highs in the 50s; lows in the 20s) by Tuesday/Wednesday. Forecast specifics become quite uncertain by the middle of next week, but global ensembles favor increasing precipitation chances for the latter part of next week and into the following weekend. Blending all three ensembles (GEFS, GEPS, EPS), gives a 30-50% chance of seeing 0.50" or more of liquid equivalent through the end of next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1137 PM CST Thu Feb 29 2024 Prevailing VFR conditions expected through the period with gusty southerly winds likely continuing overnight and into the daytime hours Friday. Latest satellite imagery shows some low level stratus across central Kansas expanding to the northeast, but based on latest satellite trends, opted to only have a sct010 at KGRI and few010 at KEAR arriving during the morning hours to cover this. Winds will likely gust to around 25 KTS through midday Friday...before the pressure gradient begins to relax late in the day and mixing down of additional wind gusts from the atmospheric profile begins to subside during the late afternoon hours. && .FIRE WEATHER... Issued at 805 PM CST Thu Feb 29 2024 The fire weather threat decreases on Friday, but will increase through the weekend as southerly winds increase. Details become uncertain by Sunday, but there is potential for another round of Red Flag conditions ahead of a cold front pushing through the area. Next week trends cooler, though there is still some lingering fire weather threat Monday and Tuesday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch DISCUSSION...Mangels AVIATION...Rossi FIRE WEATHER...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 759 PM CST Thu Feb 29 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 759 PM CST Thu Feb 29 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near critical fire weather conditions remain possible for at least portions of the outlook area through Tuesday. Of these days, Sunday appears to have the highest risk, and some areas could see critical fire danger, especially south of a line from Cambridge to York. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162164, 1162165, 1162166, 1162167, 1162168, 1162169, 1162170, 1162171, 1162172, 1162173, 1162174, 1162175, 1162176, 1162177, 1162178.